Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Consumption of dulcolax during pregnancy, worried about effects on baby. - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2407 Questions
User :   Hi I just found out that I am 4 weeks pregnant. About 3 days ago before I knew I was pregnant I took dulcolax. The first day I took the recomended dose (which is 3 tablets) and it did not work. Next day I took four and still did not help. So I took 6 yesterday and today I found out I am pregnant. Just wondering if this will affect the baby at all? Of course I stopped taking it once I found out.
Doctor :   hi
Doctor :   Dr. XXXXXXXX here. let me read what you have typed.
User :   ok. thanks
Doctor :   the constipation that women face during early pregnancy is nothing but the body's mechanism to make sure that
Doctor :   the food stays longer in your system for it to absorb essential nutients for th ebaby
Doctor :   Dulcolax is a stimulant laxative which encourages peristalsis( contraction of the colon) to pass waste products out of the body.
Doctor :   it can result in abnormal uterine movements and pose a risk of miscarriage.
Doctor :   in case you have lower abdomen pain or spotting
Doctor :   report to your doctor imediately
Doctor :   to take a ultrasound and see if the baby is fine.
Doctor :   medications will be given to stop any miscarriage from happening
Doctor :   have you followed what I have said?
Doctor :   for managing the constipation, have high fiber foods, and drink plenty of water (about 10-12 glasses per day).
User :   yes, Thanks. So, since I am only 4 weeks pregnant, do you think I should be ok? So, it doesnt really cause the babay to have any defects? I'm not planning on using again. Just paranoid now. My appointment with my doctor is not until June 15th.
Doctor :   no, it should not cause any birth defects generally. but it can happen with prolonged use during pregnancy
Doctor :   also avoid using it during the last three months of your pregnancy too
Doctor :   it might lead to premature labour
Doctor :   and also it gets secreted in breast milk, so
Doctor :   it wil pass on to your baby too
Doctor :   continue on safe measures like high fiber foods and lot of fluids especially water every day
Doctor :   to avoid the problem of constipation during pregnancy and post delivery.
Doctor :   have you followed what I have said?
User :   Thank you. So, should I not be so worried then? Unless of course I have any spotting. You mentioned it could pose a risk of miscarriage early on. WQould it happen pretty quickly? And I guess it would be from uterine movements?
Doctor :   yes, if it happens it wil be due to abnormal uterine movements
Doctor :   and spotting and pain are the aerliest signs
Doctor :   *earliest
User :   Ok.that makes me feel a little better.
Doctor :   so if you have any of them, report immediately to your doctor or to Emergency room.
Doctor :   is there anything else you would like to ask me?
User :   Ok. Thank you for your help.
Doctor :   Please fill the feedback form say done when done
Doctor :   Thanks for consulting me. Bye for now. Please chat with our doctors 24/7 for medical queries. Please refer your friends to our service.
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor